Using an over-the-counter pain reliever for an extended time could contribute to a greater risk of hearing loss, finds a recent study.
According to a news release by Harvard University, "The research team examined data from more than 54,000 women between the ages of 48 and 73 enrolled in the Nurses' Health Study. They analyzed information on their use of aspirin, ibuprofen, and acetaminophen, as well as self-reported hearing loss."
Researchers found out that participants who used acetaminophen (Tylenol) and ibuprofen (Advil) regularly for at least six years had a 9 and 10 percent increased chance, respectively, of reporting hearing loss compared to those who took these pain relievers two or more times a week and stopped within one year.
Aspirin, meanwhile, was not shown to have such a significant association.
Gary Curhan, one of the researchers, is quoted as saying, "Although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have important health implications."
He goes on to point out that "assuming causality, this would mean that approximately 16.2 percent of hearing loss occurring in these women could be due to ibuprofen or acetaminophen use."
Researchers suggest that patients can still take these medications if needed but they should also discuss the potential risks with their doctor.
RELATED: Common warnings for over the counter painkiller use